Idaho, 2006

Flood in Idaho, May 20 to 25, 2006

May 20 to 25, 2006 · NWS PIH · 1 event in 1 county or zone

5 feet) and flood stage through May 25th. 0 feet on May 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Teton River near St Anthony reached flood state of 6.0 feet on May 20th and remained between action stage (5.5 feet) and flood stage through May 25th. It peaked at 6.0 feet on May 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 20, 2:39 AM MST, 9 hours 21 minutes earlier.

Area forecast discussion, May 20, 2:39 AM MST, 9 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
339 AM MDT SAT MAY 20 2006

.DISCUSSION...CONVECTION REMAINING OVERNIGHT ALONG WESTERN HALF OF
FCST AREA THROUGH CENTRAL MTNS THIS MORNING. WV INDICATES STRONG
SHORTWAVE AXIS SWINGING NORTHEAST THROUGH NEVADA THIS MORNING.
TIMING OF SHORTWAVE AXIS ON SAT IMAGERY PUTS NORTHERN HALF OF FCST
AREA IN BEST CHANCE FOR CONVECTION THIS AFTN BUT BEST INSTABILITY
OVER EASTERN HALF. THUS LEFT MAINLY SCATTERED POPS OVER FCST AREA
WITH ISOLATED POPS IN SNAKE VALLEY. PWS AROUND .75 INCH ONCE
AGAIN...BUT THIS TIME SHEAR VALUES A BIT MORE IMPRESSIVE SO
STORMS MAY SEE SOME HAIL TODAY. WINDEX VALUES RUNNING AROUND 40
KTS SO GUSTY WINDS EXPECTED AS WELL. MODELS HAVE BEEN UNDERDOING
CONVECTION LINGERING INTO OVERNIGHT THUS LEFT POPS GOING TONIGHT.
DYNAMICS NOT AS IMPRESSIVE ON SUN BUT INSTABILITY STILL AVAILABLE
WITH SLIGHT CHANCE POPS MAINLY OVER HIGHER TERRAIN THROUGH
MON MORNING. MON STILL COULD BE A VERY INTERESTING DAY WITH NEG
TILT TROUGH STILL PROGGED TO LIFT NORTHEAST THROUGH FCST AREA.
MODELS HAVE SLOWED TIMING A LITTLE BIT BUT STILL LOOKS LIKE AN
AFTN/EVE EVENT FOR EAST IDAHO. COLD FRONT TIMING AROUND 00Z TUE.
ONCE TROUGH AXIS LIFTS THROUGH...SHOULD SEE POPS DECREASE IN
COVERAGE/INTENSITY FOR MUCH OF REMAINDER OF WEEK. NEXT UPPER LOW
REMAINS JUST OFFSHORE LEAVING FCST AREA IN RELATIVELY MOIST
SOUTHWEST FLOW. CHANCES FOR PRECIP MAINLY LIMITED TO AFTN
INSTABILITY...AIDED BY POORLY TIMED SHORTWAVES. BROADBRUSHED
MAINLY SLIGHT CHANCE POPS TUE AND BEYOND. DMH

&&

.AVIATION...CONVECTIVE SHOWERS AND THUNDERSTORMS CONTINUE TO BE THE
MAIN ISSUE TODAY AS A NEGATIVELY TILTED TROUGH MOVES UP INTO SE
IDAHO FROM NV.  AT PRESENT TIME...MOST SHOWERS ARE LOCATED IN THE
MAGIC VALLEY AND CENTRAL MTNS.  AS THE DAY PROGRESSES...EXPECT
SCATTERED SHOWERS TO SPREAD EASTWARD WITH THE MAJORITY OF THE
ACTIVITY OVER ELEVATED TERRAIN.  DSH

&&

.HYDROLOGY...MINOR TO MODERATE FLOODING CONTINUES ALONG VARIOUS
RIVERS IN EAST IDAHO. FLOOD WARNINGS REMAIN IN EFFECT FOR THE
PORNEUF RIVER IN BANNOCK COUNTY...THE BIG WOOD RIVER IN BLAINE
COUNTY...AND THE HENRYS FORK IN MADISON AND FREMONT COUNTIES.
THUNDERSTORMS TODAY MAY PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY
PROVIDE ADDITIONAL SMALL RISES DUE TO RUNOFF ON AREA RIVERS AND
STREAMS.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING CONTINUES FOR THE PORTNEUF RIVER IN BANNOCK COUNTY.
FLOOD WARNING CONTINUES FOR THE BIG WOOD RIVER AT HAILEY IN BLAINE
COUNTY.
FLOOD WARNING CONTINUES FOR THE HENRYS FORK NEAR REXBURG IN
MADISON AND FREMONT COUNTIES. PLEASE SEE HYDRO STATEMENTS FOR
FURTHER INFORMATION.
&&
Hazardous weather outlook, May 20, 4:32 AM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
532 AM MDT SAT MAY 20 2006

IDZ017>025-031-032-211145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
532 AM MDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY AND TONIGHT
WITH LOCALIZED HEAVY RAIN AND GUSTY WINDS. THE STORMS ARE NOT
EXPECTED TO BE SEVERE. FLOOD WARNINGS CONTINUE FOR PORTIONS OF
EAST IDAHO. PLEASE SEE HYDRO STATEMENTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. UNSETTLED
WEATHER WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD
WITH SHOWERS OR THUNDERSTORMS FORECAST NEARLY EVERY DAY. A COLD
FRONT IS FORECAST TO MOVE THROUGH THE REGION ON MONDAY...BRINGING
COOLER TEMPERATURES TO EAST IDAHO FOR THE LATER PORTIONS OF THE
FORECAST.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Fremont

When
May 20, 12:00 PM MST to May 25, 12:00 PM MST
Where
Fremont County, St Anthony
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.967, -111.683

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507656.